Parents News Now

FDA Says Kids and Nursing Moms Shouldn't Take Meds with Codeine or Tramadol

These medicines carry serious risks, including slowed or difficult breathing and death, which appear to be a greater risk in children younger than 12.

pouring cough syrup with codeine for child Africa Studio/Shutterstock
Listen up, parents! The Food and Drug Administration is warning against giving your child prescription meds with codeine and tramadol, since the drugs could lead to slowed or difficulty breathing, and even death.

Codeine and tramadol are both medications used to treat pain, though codeine also is used in over-the-counter cold and cough syrup, and sometimes is combined with other medications like acetaminophen. Tramadol is only approved to treat pain in adults, but according to the FDA, data show it is being used in children and adolescents as well.

A safety review of adverse events reports submitted to the FDA from January 1969 to May 2015 identified 64 cases of serious breathing problems, including 24 deaths, involving codeine-containing medicines in children younger than 18. Between January 1969 and March 2016, there were nine cases of breathing problems, including three deaths, involving the use of tramadol in children younger than 18. And the majority of serious side effects occurred in children younger than 12, sometimes after a single dose!

Which is why the agency is also advising breastfeeding mothers to avoid using the medicines while nursing, and asking for several changes to the labels of the prescription drugs as well. In addition to the fact they shouldn't be used in children under 12, the mandated changes include a new warning for tramadol, saying it shouldn't be used in children younger than 18 for post-surgical pain after the removal of tonsils and adenoids, and a warning to codeine and tramadol labels against their use in adolescents between 12 and 18 who are obese or have other conditions that might affect their breathing.

The FDA additionally urges caregivers and patients to check the ingredient list on prescription bottles and over-the-counter meds to see if a medicine contains codeine or tramadol, and watch closely for signs of breathing problems in a child of any age who is taking these medicines or in infants exposed to codeine or tramadol through breastmilk.

Signs include slow or shallow breathing, difficulty or noisy breathing, confusion, more-than-usual sleepiness, trouble breastfeeding, or limpness. If you notice any of these signs, seek medical attention ASAP by going to an emergency room or calling 911.

Hollee Actman Becker is a freelance writer, blogger, and mom of two who writes about parenting and pop culture. Check out her websiteholleeactmanbecker.comfor more, and then follow her on Instagram and Twitter.